Hail, Cottle
- When
- April 26, 6:52 PM CST
- Where
- Cottle County, 2 mi W of Paducah
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.020, -100.335
Penny size hail was reported west of Paducah with pea size hail in town.
A vigorous upper level low pressure system plowed through northern Arizona and New Mexico, developing an intense surface low pressure system from the Front Range of the Rocky Mountains into the Great Plains. A retreating dryline into the Rolling Plains by early evening served as the focus for thunderstorm initiation as dewpoint temperatures surged into the mid 50s to lower 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A vigorous upper level low pressure system plowed through northern Arizona and New Mexico, developing an intense surface low pressure system from the Front Range of the Rocky Mountains into the Great Plains. A retreating dryline into the Rolling Plains by early evening served as the focus for thunderstorm initiation as dewpoint temperatures surged into the mid 50s to lower 60s. While scattered storms developed across the Rolling Plains and far southeastern Texas Panhandle, the strongest storm was a supercell which developed near Fluvanna and tracked northeast, from west of Lake Alan Henry through Spur and north of Paducah. Ping pong ball size hail was reported throughout much of the life of this storm along with an isolated severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 26, 5:07 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 607 PM CDT SAT APR 26 2014 .AVIATION... PRIMARY CONCERN NEXT 24 HOURS IS WIND WITH POTENTIAL FOR TSTMS NEAR KCDS. DRYLINE IS EXPECTED TO RETREAT THROUGH KCDS EARLY THIS EVENING AND OPEN UP THE POSSIBILITY OF CONVECTION AFFECTING THE TERMINAL. CONFIDENCE IS LOW BUT THE POTENTIAL IS THERE. STRONG UPPER LEVEL STORM OVER AZ THIS EVENING IS FCST TO TAKE A TRAJECTORY FAVORABLE FOR WIND EVENT ACROSS THE REGION. BLOWING DUST IS LIKELY TO BECOME AN ISSUE AT KLBB AND POSSIBLY AT KCDS SUNDAY AFTERNOON WITH IFR VIS POSSIBLE. VIRGA SHOWERS MAY BRING LOCALLY STRONGER WINDS TO THE SURFACE SUNDAY AS WELL. NOT A GREAT TIME TO FLY OUT TO WEST TEXAS. && .PREV DISCUSSION... /ISSUED 339 PM CDT SAT APR 26 2014/ SHORT TERM... CHANCES FOR THUNDER ARE STILL POSSIBLE THIS EVENING WITH THE NAM LARGELY DISCARDED IN THIS FORECAST. THE ECMWF/RAP HANDLED THE LOW LEVEL MOISTURE THE BEST THIS MORNING AND WAS MOST CLOSELY FOLLOWED FOR THIS EVENING. THE BEST CHANCES OF THUNDER WILL BE THIS EVENING AS THE DRYLINE RETREATS BACK INTO THE ROLLING PLAINS MAKING ITS WAY CLOSE TO THE EDGE OF THE CAPROCK. FOR THIS AFTERNOON... CONVERGENCE ALONG THE DRYLINE IS NOT THAT STRONG AND CONVERGENCE WILL NOT INCREASE UNTIL THE PACIFIC FRONT MAKES ITS WAY INTO THE AREA TONIGHT. LARGE SCALE ASCENT WILL NOT INCREASE UNTIL AFTER 00Z WITH THE APPROACH OF THE TROUGH AND WILL MAX OUT BETWEEN 06-12Z. STORMS FOR THIS AFTERNOON MAY BE DIFFICULT TO INITIATE WITH A CAP IN PLACE. ALTHOUGH THERE MAY BE A BRIEF WINDOW THAT THE CAP MAY BECOME WEAK ENOUGH OVER THE SOUTHERN ROLLING PLAINS TO SEE STORM INITIATION. AS THE LIFT SPREADS OVER THE AREA THIS EVENING AND OVERNIGHT...ANY CAP WILL NOT LIKELY BE MUCH OF AN INHIBITOR TO CONVECTION. ELEVATED INSTABILITY AROUND 1500 J/KG WILL BE SEEN THIS EVENING WITH SOME MODELS SHOWING IN EXCESS OF 3000 J/KG ACROSS THE SOUTHERN ROLLING PLAINS. LAPSE RATES WILL GREATLY STEEPEN WITH THE TROUGH NEARING THE AREA WHICH MAY LEND SOME CREDIT TO LARGE AMOUNTS OF ELEVATED INSTABILITY. DEEP LAYER SHEAR WILL BE MARGINAL FOR SEVERE STORMS THIS AFTERNOON BUT WILL GREATLY INCREASE WITH THE APPROACH OF THE TROUGH. MOSTLY LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY THREATS. A STRONG GRADIENT OF LOW LEVEL HELICITY WILL EXIST NEAR THE EDGE OF THE FA AS LOW LEVEL JET WINDS INCREASE AND BACK EAST OF THE DRYLINE. THE STRONGEST WINDS FROM THIS SYSTEM ARE STILL ANTICIPATED TO AFFECT THE REGION SUNDAY AFTERNOON. THE STRONGEST HEIGHT GRADIENTS WILL MOVE OVER THE REGION TOMORROW LEADING TO POSSIBLE HIGH WIND CRITERIA BEING MET. THE STRONGEST WINDS WILL AGAIN BE ACROSS THE SOUTHWESTERN TEXAS PANHANDLE AND LESSENING TO THE EAST. TEMPERATURES WILL BE SIGNIFICANTLY COOLER BEHIND THE PACIFIC COLD FRONT SUNDAY MORNING. TEMPERATURES ARE FORECAST TO BE AROUND SEASONAL AVERAGES OFF THE CAPROCK AND A FEW DEGREES BELOW AVERAGES ON THE CAPROCK. CIPS ANALOG GUIDANCE SHOWS A WIDESPREAD AREA OF 20 PERCENT CHANCE OR GREATER OF 50KT OR GREATER WIND GUSTS. THIS MAY NOT SEEM LIKE A HIGH NUMBER BUT OVER A WIDE AREA LIKE IT IS DEPICTING LENDS INCREASED CONFIDENCE IN SOME HIGH WINDS BEING OBSERVED ON SUNDAY. LONG TERM... WIND SPEEDS WILL DECREASE SOME TOMORROW NIGHT GIVING A BRIEF REPRIEVE FROM THE WINDY CONDITIONS BUT WE EXPECT TO SEE IT RAMP UP AGAIN DURING THE DAY MONDAY. GFS CONTINUES TO BRING A STRONG 700 HPA JET ACROSS THE REGION WHILE THE NAM AND TO SOME EXTENT THE ECMWF HAVE A POCKET OF LOWER WIND SPEEDS AT THE SAME HEIGHT/TIME AS THE GFS. DEEP MIXING WILL TAKE PLACE ONCE AGAIN EVEN THOUGH TEMPERATURES WILL BE COOLER SO WE MAY BE ABLE TO TAP INTO STRONGER WIND SPEEDS ALOFT AND MIX THEM DOWNWARD. AS DEEP AS THIS STORM SYSTEM WILL BE AND THE ASSOCIATED TIGHT PRESSURE/HEIGHT GRADIENTS...WENT AHEAD AND LEFT THE STRONGER WIND SPEEDS IN THE FORECAST FOR NOW. CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP AGAIN ON MONDAY...SEE FIRE WEATHER DISCUSSION FOR MORE INFORMATION. A COLD FRONT WILL PASS THROUGH THE AREA OVERNIGHT MONDAY INTO TUESDAY MORNING WHICH WILL BRING IN ANOTHER BATCH OF COOLER AIR. IT MAY STILL BE BREEZY ON TUESDAY AFTERNOON BEHIND THE FRONT... ESPECIALLY ACROSS THE NORTHERN SOUTH PLAINS/ROLLING PLAINS INTO THE TEXAS PANHANDLE AS THE SURFACE PRESSURE GRADIENT REMAINS TIGHT ACROSS THIS AREA. THIS FRONT WILL PUSH WELL INTO THE NORTHERN GULF OF MEXICO RESULTING IN VERY DRY CONDITIONS WITH THE COOL AIRMASS SLOW TO MODIFY THROUGH MUCH OF NEXT WEEK. FINALLY BY FRIDAY INTO NEXT WEEKEND WE MAY SEE A SLOW INCREASE IN SURFACE MOISTURE AS WE FINALLY GET SOUTHERLY FLOW TO RETURN TO THE STATE. HOWEVER...NOT TOO OPTIMISTIC ON THIS HAPPENING AS NORTHWEST FLOW REMAINS IN PLACE ALOFT. TEMPERATURES WILL SLOWLY WARM THROUGH THE END OF THE FORECAST AFTER THE COOLEST READINGS ON WEDNESDAY...GRADUALLY GETTING BACK INTO THE LOW/MID 80S FOR HIGHS AND MID 40S/LOW 50S FOR LOWS BY NEXT WEEKEND. JORDAN FIRE WEATHER... AT THE MOMENT...THE RED FLAG WARNING FOR THIS AFTERNOON WAS ON TRACK WITH THE HIGHEST AMOUNT OF RF MINUTES NEAR THE TEXAS/NEW MEXICO STATE LINE. AREAS ACROSS THE ROLLING PLAINS MAY SEE SOME INTERMITTENT RED FLAG CONDITIONS LATE THIS AFTERNOON AS RELATIVE HUMIDITY VALUES CONTINUE TO DROP AND WINDS INCREASE. RED FLAG CONDITIONS ARE EXPECTED TO PERSIST WELL INTO THE EVENING WITH WINDS SLOW TO DECREASE AND A DRYLINE KEEPING MOISTURE CONFINED TO THE ROLLING PLAINS. A COLD FRONT WILL SWEEP IN TO THE AREA OVERNIGHT SHIFTING WINDS FROM THE SOUTHWEST TO WEST. A STRONG STORM SYSTEM EDGING CLOSER TO THE REGION WILL BRING EVEN STRONGER WINDS AREA WIDE ON SUNDAY AFTERNOON. ALTHOUGH TEMPERATURES WILL BE COOLER FROM THE PACIFIC COLD FRONT... DRIER AIR WILL ADVECT INTO THE AREA. THIS WILL STILL LEAD TO RELATIVE HUMIDITY VALUES BELOW 15 PERCENT AND WILL ISSUE ANOTHER RED FLAG WARNING IN ANTICIPATION FOR CRITICAL CONDITIONS TOMORROW. YET ANOTHER DAY OF BORDERLINE CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ON MONDAY. WIND SPEEDS WILL NOT BE AS HIGH AS SUNDAY BUT CONTINUED MINIMUM RH VALUES AT OR JUST UNDER 10 PERCENT... NORTHWEST WIND AROUND 20 TO 25 MPH...AND AT LEAST THREE DAYS OF DRY CONDITIONS MAY TIP THE SCALES TOWARDS ANOTHER RED FLAG DAY. STILL REMAINS SOME UNCERTAINTY ON HOW STRONG WIND SPEEDS WILL BE ON MONDAY WHICH AND A WATCH MAY BE ISSUED ONCE THE NEXT SET OF DATA ARRIVES THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 45 69 38 70 37 / 10 0 0 0 0 TULIA 50 71 42 73 40 / 10 0 0 0 0 PLAINVIEW 51 73 43 74 40 / 10 0 0 0 0 LEVELLAND 52 73 46 74 41 / 10 0 0 0 0 LUBBOCK 54 75 45 75 42 / 10 0 0 0 0 DENVER CITY 52 74 45 75 43 / 10 0 0 0 0 BROWNFIELD 53 76 46 77 43 / 10 0 0 0 0 CHILDRESS 61 80 50 79 48 / 20 0 0 0 0 SPUR 61 80 49 81 47 / 20 0 0 0 0 ASPERMONT 64 82 51 84 50 / 40 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 10 PM CDT SUNDAY FOR THE FOLLOWING ZONES: TXZ021>044. HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>044. RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027>029-033>035-039>041. && 99/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1126 AM CDT SAT APR 26 2014 TXZ021>044-271630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1126 AM CDT SAT APR 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE A DRYLINE WILL SHIFT EASTWARD TO A POSITION EAST OF THE CAPROCK ESCARPMENT THIS AFTERNOON. SUFFICIENT MOISTURE WILL BE PRESENT EAST OF THE DRYLINE TO SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. THE GREATEST RISK FOR SEVERE WEATHER WILL BE DAMAGING WINDS TO 60 MPH AND HAIL TO THE SIZE OF GOLFBALLS OCCURRING GENERALLY EAST OF A CHILDRESS TO JAYTON LINE. FIRE WEATHER GUSTY SOUTHWEST WINDS WILL DEVELOP ON THE CAPROCK THIS AFTERNOON AHEAD OF A STRONG STORM SYSTEM. THESE GUSTY WINDS COMBINED WITH A WARM AND VERY DRY AIR MASS WILL RESULT IN THE DEVELOPMENT OF EXTREMELY CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. A RED FLAG WARNING HAS BEEN POSTED FOR THIS AFTERNOON AND EARLY EVENING FOR THE EXTREME SOUTHWESTERN PANHANDLE AND THE SOUTH PLAINS. NON PRECIPITATION SOUTHWEST WINDS OF 25 TO 35 MPH ARE EXPECTED THIS AFTERNOON ACROSS THE EXTREME SOUTHWESTERN PANHANDLE AND MUCH OF THE SOUTH PLAINS. STRONG WINDS MAY ALSO REDUCE VISIBILITIES DUE TO BLOWING DUST. A WIND ADVISORY HAS BEEN POSTED FOR THE AREA ALONG INTERSTATE 27 WEST TO THE NEW MEXICO STATE LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG STORM SYSTEM WILL MOVE ONTO THE PLAINS ON SUNDAY BRINGING WITH IT STRONG WEST WINDS. WIND SPEEDS OF 30 TO 40 MPH ARE EXPECTED WITH WIND GUSTS OF 50 TO 60 MPH POSSIBLE. WINDS THIS STRONG WILL GENERATE WIDESPREAD BLOWING DUST THAT WILL RESULT IN PERIODS OF LOW VISIBILITY. CRITICAL FIRE WEATHER CONDITIONS ARE ALSO EXPECTED TO DEVELOP. A HIGH WIND WATCH REMAINS IN EFFECT AND A FIRE WEATHER WATCH IS ALSO IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS THE ROLLING PLAINS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
635 PM CDT SAT APR 26 2014
TXZ044-262345-
STONEWALL-
635 PM CDT SAT APR 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL COUNTY...
AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER NORTHEASTERN FISHER COUNTY...
MOVING NORTHEAST AT 30 MPH.
IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE
POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3295 9999 3296 10050 3340 10027 3340 9998
3296 9999
TIME...MOT...LOC 2335Z 210DEG 25KT 3296 10019SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 651 PM CDT SAT APR 26 2014 TXZ038-044-270000- KING-STONEWALL- 651 PM CDT SAT APR 26 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL AND KING COUNTIES... AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER NORTHEASTERN STONEWALL COUNTY... MOVING NORTHEAST AT 30 MPH. IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3296 10050 3378 10000 3296 9999 TIME...MOT...LOC 2351Z 210DEG 26KT 3330 10010
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
725 PM CDT SAT APR 26 2014
TXZ042-043-270100-
GARZA-KENT-
725 PM CDT SAT APR 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR KENT AND GARZA COUNTIES...
AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN BORDEN COUNTY...MOVING
NORTHEAST AT 40 MPH. THIS STORM WILL PASS OVER LAKE ALAN HENRY
IN ADDITION...PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3318 10135 3340 10115 3340 10080 3305 10067
3296 10086 3297 10102 3296 10116 3296 10147
TIME...MOT...LOC 0024Z 220DEG 37KT 3288 10128
JCGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
728 PM CDT SAT APR 26 2014
TXZ032-038-270100-
COTTLE-KING-
728 PM CDT SAT APR 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR COTTLE AND KING COUNTIES...
AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF PADUCAH...MOVING NORTHEAST
AT 40 MPH.
IN ADDITION...PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3422 9999 3422 10000 3424 10002 3423 10004
3385 10004 3376 10039 3378 10052 3410 10052
3418 10050 3431 10026 3431 9999
TIME...MOT...LOC 0029Z 215DEG 35KT 3386 10043
JCGThe Altus AFB radar (KFDR), 131 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
5 hail. Local standard time, as filed.
Penny size hail was reported west of Paducah with pea size hail in town.
Law enforcement observed ping pong ball size hail near Spur.
The Texas Department of Public Safety and local law enforcement personnel reported ping pong ball size hail as well as an estimated wind gust of 60 mph near Dickens.
The Paducah Assistant Fire Chief observed ping pong ball size hail south of town on US Highway 83.
Fire rescue reported ping pong ball size hail north of Paducah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503153, 503154, 503155, 503156, 503157.